Department of Neurology

Even "small seizures" can be disabling

Q: I am a career counselor who deals with clients on a regular basis, requiring excellent verbal communication skills. Unfortunately, my type of seizure reveals itself through the inability to speak or read. Typically, a seizure lasts anywhere from a brief moment to perhaps 10 to 15 seconds. I am fully aware during the seizure and possess control over physical movement, but cannot verbally communicate at all. Past attempts to speak resulted in incomprehensible, slurred speech. Reading is also impossible during a seizure. Approximately every two weeks, I will have a sezuire similar in characteristics, followed by one to two hours of difficulty in speech and reading comprehension. The use of Dilantin seems to increase seizure activity. Neither Neurontin nor Phenobarbital had any effect. Fortunately, Tegretol has been moderately successful, as it has reduced to number of seizures from perhaps several a day to one or two over a two week period. I had the best results with a combination of Tegretol and Lamictal, as seizures seemed to almost disappear. Unfortunately, this combination seemed to negatively affect my liver. I am presently taking 1600 mgs. of Tegretol. But, approximately every two weeks, I am still having one or more seizures which result in one or two hour period of difficulty in speech and reading comprehension. My doctor wants to combine this with a small dosage of Depekote. Any suggestions?


A: As you have stated, seizures need not involve loss of consciousness or convulsions to be incapacitating. Even seizures that are referred to as "minor" seizures may not be so trivial in terms of their impact on activities of daily living. Your symptoms suggest that your seizures start in, or near, the language area in the dominant hemisphere (usually the left frontal or temporal regions). Your inablity to speak after a seizure may be considered a post-ictal aphasia. You also have found another major problem with epilepsy, that is, the treatment can also intefere with daily activites as much as seizures do.

There are several items to consider in your case. First, there are many alternative medications to the ones you have already taken. Depakote, as either add-on or monotherapy would be among the choices. You indicate that you had improved greatly on Lamictal but had "liver problems." As you will find on earlier postings, most of these "problems" amount to modest elevations of liver enzymes on blood testing. As long as there are no symptoms of toxicity (grogginess, nausea, vomiting and others), isolated elevations of liver function studies during antiepileptic drug therapy usually do not indicate any liver "damage" and in most cases, no changes are needed in the seizure medications.

Return to Question Page